Alabama, 2003Damaging Wind in Alabama, May 2, 2003
May 2, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 1:11 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, May 2, 1:11 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.
A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.
BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122
.BHM...NONE.
Hazardous weather outlook, May 2, 11:43 AM CST, 6 hours 7 minutes before
ALZ011>015-017>050-022100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.
THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 4:26 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 5 N GREENSBORO AL WIND DAMAGE
05/02/03 HALE TREES/POWER LINES DOWN.
EMA
0512 PM ABERNANT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA NORTHPORT/ABERNANT. EMA
0515 PM GREENSBORO AL 1.75 IN HAIL
05/02/03 HALE EMA
0516 PM NORTHPORT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 4:32 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM JASPER AL 0.88 IN HAIL
05/02/03 WALKER EMA
0515 PM NORTHPORT AL 0.88 IN HAIL
05/02/03 TUSCALOOSA EMA
0520 PM TUSCALOOSA AL 1.00 IN HAIL
05/02/03 TUSCALOOSA TCL APT. HAM RADIO
0524 PM 1 S JASPER AL FUNNEL CLOUD
05/02/03 WALKER EMA. JUST SOUTH
0528 PM CLEVELAND AL 0.88 IN HAIL
05/02/03 BLOUNT EMALocal storm report, May 2, 5:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM GADSDEN AL FUNNEL CLOUD
05/02/03 ETOWAH OVR BOAZ MVG 2 GADSDEN.
SPOTTER
0540 PM CORDOVA AL 1.25 IN HAIL
05/02/03 WALKER SKYWARN SPOTTER
0544 PM SAYRE AL FUNNEL CLOUD
05/02/03 JEFFERSON OVR HWY 78 NR SAYRE. 0.88
INCH HAIL
SPOTTER
0545 PM SUMITON AL 0.75 IN HAIL
05/02/03 WALKER EAST OF SUMITON ALONG
COUNTY LINE
SKYWARN
SPOTTER
0550 PM SAYRE AL 1.25 IN HAIL
05/02/03 JEFFERSON NEAR SAYRE. HAM RADIO
0550 PM ORRVILLE AL 1.75 IN HAIL
05/02/03 DALLAS STORM SPOTTER
0550 PM UNIONTOWN AL WIND DAMAGE
05/02/03 PERRY 25 TREES DOWN. HAM RADIO
0552 PM CURRY AL 0.75 IN HAIL
05/02/03 WALKER EMA
0553 PM ORRVILLE AL WIND DAMAGE
05/02/03 DALLAS TREES DOWN. HAM RADIO
0556 PM WEST JEFFERSON AL 1.00 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0604 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY PUBLIC
0607 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY HAM RADIO
0611 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN STORM SPOTTER
0611 PM PELHAM AL 0.75 IN HAIL
05/02/03 SHELBY HAM RADIO
0614 PM ALEXANDRIA AL 1.00 IN HAIL
05/02/03 CALHOUN 911 DISPATHERLocal storm report, May 2, 5:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM AKRON AL 1.75 IN HAIL
05/02/03 HALE
0615 PM ALEXANDRIA AL 1.00 IN HAIL
05/02/03 CALHOUN PUBLIC
0620 PM WEAVER AL 1.75 IN HAIL
05/02/03 CALHOUN WEAVER AND ALEXANDRIA.
EMA
0625 PM ANNISTON AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0628 PM OXFORD AL FUNNEL CLOUD
05/02/03 CALHOUN ANNISTON/OXFORD
0630 PM CENTRE AL 50 MPH TSTM GUST
05/02/03 CHEROKEE 56MPH. HAM RADIOLocal storm report, May 2, 5:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM BESSEMER AL TORNADO
05/02/03 JEFFERSON HAM RADIOLocal storm report, May 2, 5:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM HOOVER AL 0.75 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM HUEYTOWN AL 1.25 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM ANNISTON AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0641 PM OXFORD AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0642 PM BESSEMER AL TORNADO
05/02/03 JEFFERSON HAM RADIO/STORM SPOTTERThunderstorm Wind, Randolph
- When
- May 2, 5:50 PM CST to 6:40 PM CST
- Where
- Randolph County, 12 mi NW of Wedowee
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $800,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.417, -85.617
The Randolph County Emergency Management Agency estimated winds of at least 80 mph swept through Roanoke. Numerous trees and power lines were blown down. Two or three homes were destroyed by falling trees while 16 other homes sustained major to moderate damage. A light pole at the high school stadium was toppled. The high school, a nursing home, the grammar school, and the recreation center reported minor damage. Six businesses sustained damage including an outbuilding business which suffered major damage. Two chicken houses sustained roof damage. Several trees were reported downed by the wind across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 1.75 in hail · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
- Damaging Winds in Georgia, May 2 to 3, 2003$137,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360979.